Alert archive / Kentucky / River Flood Warnings in 2021

River Flood Warning 15, NWS Jackson, KY

March 1, 2021Magoffin County, Kentucky

NWS Jackson, KY issued this river flood warning at Mar 1, 2021, 8:38 AM EST for Magoffin County, Kentucky. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 8:38 AM EST (13:38 UTC)
Expired
Mar 2, 2021, 1:39 AM EST
In force
17 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Moderate

County Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Licking River near Salyersville (SAYK2). The gauge peaked at 20.43 ft at Mar 1, 2021, 11:00 AM EST.

actionminormoderatemajor10152003/0103/0203/03
Action stage
14 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03248300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

557 
WGUS43 KJKL 011338
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
838 AM EST Mon Mar 1 2021

...The National Weather Service in Jackson KY has issued a Flood 
Warning for the following rivers in Kentucky...

  Licking River near Salyersville affecting Magoffin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued 5 PM.

&&


KYC153-020145-
/O.NEW.KJKL.FL.W.0015.210301T1338Z-210302T0642Z/
/SAYK2.2.ER.210301T0455Z.210301T1400Z.210302T0041Z.NO/
838 AM EST Mon Mar 1 2021

The National Weather Service in Jackson has issued a

* Flood Warning for
  the Licking River near Salyersville.
* From this morning to late tonight.
* At 8:15 AM EST Monday the stage was 20.2 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and moderate flooding is forecast.
* Forecast...The river is nearing its crest. The river is expected 
  to fall below flood stage by this evening.
* Impact...At 20.2 feet, several places are inundated along Highway 
  1090.

* Flood History...This crest compares to a previous crest of 20.2 
  feet on 06/17/1989.
  &&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

GEOGERIAN
3 follow-up statements
006 
WGUS83 KJKL 011906
FLSJKL

Flood Statement
National Weather Service Jackson KY
206 PM EST Mon Mar 1 2021

...The Flood Warning continues for the following rivers in 
Kentucky...

  Licking River near Salyersville affecting Magoffin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 10 PM.

&&


KYC153-020645-
/O.EXT.KJKL.FL.W.0015.000000T0000Z-210302T0641Z/
/SAYK2.2.ER.210301T0455Z.210301T1600Z.210302T0041Z.NO/
206 PM EST Mon Mar 1 2021

...The Flood Warning is now in effect until just after midnight 
tonight...

The Flood Warning continues for
  the Licking River near Salyersville.
* Until late tonight.
* At 1:15 PM EST Monday the stage was 20.2 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and moderate flooding is forecast.
* Forecast...The river is expected to fall below flood stage this 
  evening and continue falling to 8.9 feet by late Wednesday evening.
* Impact...At 20.2 feet, several places are inundated along Highway 
  1090.

* Flood History...This crest compares to a previous crest of 20.2 
  feet on 06/17/1989.
  &&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

GEOGERIAN
317 
WGUS83 KJKL 020159
FLSJKL

Flood Statement
National Weather Service Jackson KY
859 PM EST Mon Mar 1 2021

...The Flood Warning is extended for the following rivers in 
Kentucky...

  Licking River near Salyersville affecting Magoffin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by 3 AM Tuesday.

&&


KYC153-020945-
/O.EXT.KJKL.FL.W.0015.000000T0000Z-210302T0938Z/
/SAYK2.1.ER.210301T0455Z.210301T1600Z.210302T0338Z.NO/
859 PM EST Mon Mar 1 2021

...The Flood Warning is now in effect until early Tuesday morning...

The Flood Warning continues for
  the Licking River near Salyersville.
* Until late tonight.
* At 8:15 PM EST Monday the stage was 18.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river has crested and is expected to fall below 
  flood stage overnight tonight.
* Impact...At 18.0 feet, several places are inundated along Highway 
  1090.

&&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

GEOGERIAN
206 
WGUS83 KJKL 020639
FLSJKL

Flood Statement
National Weather Service Jackson KY
139 AM EST Tue Mar 2 2021

...The Flood Warning is cancelled for the following rivers in 
Kentucky...

  Licking River near Salyersville affecting Magoffin County.

KYC153-020745-
/O.CAN.KJKL.FL.W.0015.000000T0000Z-210302T0639Z/
/SAYK2.1.ER.700119T1629Z.700119T1630Z.000000T0000Z.NO/
139 AM EST Tue Mar 2 2021

...The Flood Warning for the Licking River near Salyersville has 
been cancelled...

The Flood Warning is cancelled for
  the Licking River near Salyersville.
* At 1:15 AM EST Tuesday the stage was 16.6 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is falling, but will continue to run high 
  through this morning.
  &&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 1, 7:57 AM EST, 41 minutes earlier.

Area forecast discussion, Mar 1, 7:57 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
757 AM EST Mon Mar 1 2021

.SHORT TERM...(This afternoon through Tuesday)
Issued at 715 AM EST MON MAR 1 2021

Cold front has pushed into southeast Kentucky this morning with
strong cold advection ongoing across much of east Kentucky. Rain
is finally moving on our of the area with drier conditions moving
in from the northwest. Temperatures have fallen quickly into the
upper 30s and lower 40s. Clouds will hold tough through the
morning hours, but significantly drier air upstream should help to
erode the sky cover this afternoon, especially as surface ridging
spreads east into the region. Given cold advection today, did stay
on the colder side of guidance for high temperatures today. For
tonight, clear skies and dying winds, should aid in a cold night.
Temperatures well into the 20s are expected with more sheltered
valleys making a push at the teens. A full day of sunshine is
expected for Tuesday allowing temperatures to make a nice rebound,
especially given the dry low and and mid levels. Unfortunately,
it will take some time for the river flooding to diminish, so will
continue to deal with some flooding into Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 756 AM EST MON MAR 1 2021

The long term period looks fairly quiet, with only a couple of
minor systems to possibly affect the area. We will start with a
system moving eastward across the deep south on Tuesday night,
possibly grazing the JKL forecast area on its northern edge. It's
questionable if precip will make it this far north. If it does,
forecast soundings look marginal for rain vs. snow, despite
thickness values supporting rain. Once this departs early
Wednesday, surface ridging and benign northwest flow aloft should
result in fair weather until the weekend. Some recent model runs,
particularly the 00z ECMWF, have shown a potential for some light
snow Saturday night into sunday morning in association with a
shortwave trough dropping southeast in the flow aloft. There is
very low confidence in the outcome at this point, and only a 20%
POP has been used.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 715 AM EST MON MAR 1 2021

With a cold front exiting southeast this morning, MVFR cigs will
dominate the area through the morning, before drier air arrives
this afternoon, breaking up the cloud cover and VFR conditions
finally returning. Breezy northwest winds will be seen today, but
should diminish by mid to late evening.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:38 AM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Jackson KY
738 AM EST Mon Mar 1 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021545-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
738 AM EST Mon Mar 1 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding will continue along rivers, creeks, and streams through
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding will continue along the Kentucky, Red, Cumberland, and
Big Sandy river basins through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through today.

KAS/HAL

In the hours before

Local storm report, Mar 1, 8:23 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
823 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            1 SW ALPHORETTA         37.56N 82.77W
03/01/2021                   FLOYD              KY   DEPT OF HIGHWAYS

            ROUTE 1210 BLOCKED DUE TO HIGH WATER ACROSS
            THE ROAD NEAR STEPHENS BRANCH.

&&

DJ
Local storm report, Mar 1, 8:26 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
826 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CRESSY                  37.83N 84.04W
03/01/2021  M2.59 INCH       ESTILL             KY   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

KAS
Local storm report, Mar 1, 8:27 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
827 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 E CLAY CITY           37.86N 83.90W
03/01/2021  M2.88 INCH       POWELL             KY   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

KAS
Local storm report, Mar 1, 8:28 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
828 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HEAVY RAIN       ONEIDA                  37.27N 83.65W
03/01/2021  M4.00 INCH       CLAY               KY   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

KAS
Local storm report, Mar 1, 8:30 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
830 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ENE DOTSON            37.66N 82.83W
03/01/2021  M3.14 INCH       FLOYD              KY   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

KAS
Local storm report, Mar 1, 8:31 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BUCKHORN                37.34N 83.47W
03/01/2021  M3.73 INCH       PERRY              KY   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:13 PM ESTRiver Flood WarningJKLMagoffin11 hr
Feb 28, 7:18 PM ESTSpecial Weather StatementJKLClay, Leslie, Owsley, Perry57 min
Feb 28, 7:49 PM ESTAreal Flood AdvisoryJKLClay, Floyd, Harlan, Knott, Knox, Laurel and 6 more34 min
Feb 28, 8:14 PM ESTAreal Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more3 hr
Feb 28, 8:16 PM ESTSpecial Weather StatementJKLKnott, Pike59 min
Feb 28, 8:17 PM ESTRiver Flood WarningJKLBreathitt56 hr
Feb 28, 8:22 PM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more3 hr
Feb 28, 8:22 PM ESTRiver Flood WarningJKLClay29 hr
Feb 28, 9:06 PM ESTRiver Flood WarningJKLJohnson61 hr
Feb 28, 9:11 PM ESTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne49 min
Feb 28, 9:20 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne25 min
Feb 28, 9:30 PM ESTSpecial Weather StatementJKLLeslie45 min
Feb 28, 9:55 PM ESTSpecial Weather StatementJKLKnox, Laurel, McCreary, Whitley35 min
Feb 28, 10:02 PM ESTAreal Flood WarningJKLEstill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more9 hr
Feb 28, 10:18 PM ESTFlash Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more4 hr
Feb 28, 10:38 PM ESTSpecial Weather StatementJKLBell, Clay, Knox, Leslie52 min
Feb 28, 10:56 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more4 hr
Feb 28, 11:15 PM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more4 hr
Feb 28, 11:18 PM ESTFlash Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more4 hr
Feb 28, 11:28 PM ESTSpecial Weather StatementJKLHarlan32 min
Mar 1, 2:33 AM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more15 hr
Mar 1, 2:38 AM ESTAreal Flood WarningJKLBreathitt, Estill, Jackson, Laurel, Lee, Magoffin and 5 more13 hr
Mar 1, 2:43 AM ESTAreal Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike13 hr
Mar 1, 2:48 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Jackson, Knott, Magoffin, Owsley and 1 more13 hr
Mar 1, 2:52 AM ESTAreal Flood WarningJKLBreathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more13 hr
Mar 1, 2:58 AM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Jackson, Knott and 12 more13 hr
Mar 1, 3:02 AM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 4 more7 hr
Mar 1, 4:14 AM ESTRiver Flood WarningJKLPerry18 hr
Mar 1, 4:14 AM ESTRiver Flood AdvisoryJKLLetcher3 hr
Mar 1, 5:55 AM ESTRiver Flood AdvisoryJKLPike31 hr
Mar 1, 6:10 AM ESTRiver Flood WarningJKLPike17 hr
Mar 1, 6:50 AM ESTRiver Flood WarningJKLLetcher74 min
Mar 1, 8:08 AM ESTRiver Flood AdvisoryJKLLetcher6 hr
Mar 1, 8:18 AM ESTRiver Flood AdvisoryJKLHarlan12 hr
Mar 1, 10:05 AM ESTRiver Flood WarningJKLBell12 hr
Mar 1, 2:00 PM ESTAreal Flood WarningJKLMorgan3 hr
Mar 1, 3:38 PM ESTAreal Flood WarningJKLMagoffin, Morgan, Rowan44 hr
Mar 1, 3:59 PM ESTAreal Flood WarningJKLMartin, Pike25 hr
Mar 1, 4:03 PM ESTAreal Flood WarningJKLLeslie, Perry14 days
Mar 1, 5:42 PM ESTAreal Flood WarningJKLBreathitt9 hr

Nearby

River Flood Warnings in Kentucky, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.